Patient Education Blog

Hair Loss on Warfarin

How common is it?

Hair loss is a known side effect of warfarin (Coumadin®, Jantoven®), but has hardly been studied [ref 1]. Solid data on how frequently it occurs, on its time-course, and on treatments are  not available. Mild hair loss appears to be common, severe hair loss uncommon, complete hair loss has not been reported. In some patients hair loss occurs because of the patient’s acute illness, i.e. the clotting event itself (and not because of initiation of warfarin therapy) and starts weeks to months after the acute event, and then slowly resolves. It can also be due to the patient’s underlying medical condition that led to the blood clot, particularly autoimmune disorders, such as lupus erythematosus and antiphospholipid antibody syndrome.

The warfarin-associated hair loss may occur within weeks to months of starting warfarin, but has also been reported to occur after several years of therapy. In some patients it slows down in spite of continuation of warfarin. It has been found to be reversible, once warfarin is stopped.

How to treat it?

Little is known as to what to do to prevent or treat the hair loss. There is a report in the medical literature that Coenzyme-Q10 (= ubidecarenone), 30 mg per day, slowed and reversed the hair loss in 2 patients, in spite of continuation of warfarin therapy [ref 2]. If a person starts Coenzyme Q10, he/she should get an INR checked 3-4 days later and again approximately 10 days later to make sure that Coenzyme Q10 does not influence the INR (International Normalize Ratio) – an increase in INR was observed in one of the 2 patients reported. Other treatment interventions, such as Biotin or Zinc tablets, have not been studied. I am not aware of any data on whether the drug Minoxidil helps with warfarin-associated hair loss.

If the hair loss is bothersome enough one should discuss switching to a different “blood thinner”, such as Pradaxa® (Dabigatran), a low-molecular-weight-heparin (Lovenox®, Fragmin®, Innohep®) or Fondaparinux (Arixtra®). However, low molecular weight heparins, as well as unfractionated heparin have also been reported to occasionally cause hair loss [ref 3-7]. I have not seen any reports whether Pradaxa® (Dabigatran) leads to hair loss.

Patient Questions /Examples - Explanations

Question #1: “In the past couple of months I have noticed that my hair is coming out.  It never happened until I started taking coumadin®.  Is this a side effect that nobody bothered telling me about?  If so, I am going to quit taking coumadin® and see if it continues. To me…it’s not worth losing my hair over. My looks have gone to hell as it is and the last thing I need now is to go bald. I’m willing to take risks without the coumadin® to try to hold on to what little looks I have left.”

Answer #1: Hair loss can be due to coumadin® (= warfarin). It can also be due to the underlying disorder, particularly autoimmune disorders, such as lupus erythematosus and antiphospholipid antibody syndrome. If it is bothersome enough one should discuss a switch to another “blood thinners”.

 

Question #2: “Since I have increased my coumadin® to 12.5 mg per day, my hair has started coming out by the handfuls each time that I wash it. Is it possible that this is a side effect of coumadin®, and what can I do for it if it is indeed a side effect?”

Answer #2: Hair loss can be due to coumadin® (= warfarin). Coenzyme Q10 (= ubidecarenone), 30 mg per day, may help, but has not been studied well. There are no other therapies that have been studied.

 

Question #3: “My mother is having hair loss from her coumadin® treatment. Is there any information beyond Coenzyme Q-10 which has not worked for her? Is switching to low molecular weight heparin (Fragmin®, Innohep®, or Lovenox®) an option? She is afraid that the hair loss will occur with that drug as well, since it is reported as a side effect.”

Answer #3: In patients who have significant side effect from warfarin (such as significant hair loss, uncontrollable INR fluctuations, severe fatigue) it may be reasonable to switch to long-term treatment with a different “blood thinner”. However, low molecular weight heparins and unfractionated heparin have also been reported to occasionally cause hair loss.

References

  1. Umlas J et al. Warfarin-induced alopecia. Cutis 1988;42:63-64.
  2. Nagao T et al. Treatment of warfarin-induced hair loss with ubidecarenone. Lancet 1995;346:1104-1105.
  3. Apsner R et al. Dalteparin-induced alopecia in hemodialysis patients: reversal by regional citrate anticoagulation. Blood 2001 May 1;97(9):2914-5.
  4. Sarris E et al: Diffuse alopecia in a hemodialysis patient caused by a low-molecular-weight heparin, tinzaparin. Am J Kidney Dis. 2003 May;41(5):E15.
  5. Barnes C et al. Alopecia and dalteparin: a previously unreported association. Blood 2000 Aug 15;96(4):1618-9.
  6. Hirschboeck JS et al. Alopecia and other toxic effects of heparin and synthetic heparinoids. Am J Med Sci. 1954 Mar;227(3):279-82.
  7. Wang YY et al. Enoxaparin-induced alopecia in patients with cerebral venous thrombosis. J Clin Pharm Ther. 2006 Oct;31(5):513-7.

For health care professionals: This same information, written for health care professionals, can be found here.

Disclosure: I have no financial conflict of interest relevant to this blog entry.

Last updated: March 23rd, 2011

Tags: , , , , , , , , , , ,

One Response to “Hair Loss on Warfarin”